Georgia, 2012

Hail and Damaging Winds in Georgia, July 17, 2012

July 17, 2012 · NWS FFC · 13 events in 12 counties and zones

The upper shortwave that pushed through the Southern Appalachians on the 16th, inducing the lee side trough, remained a factor in thunderstorm development on the 17th. Additionally, a mid-level low off the Southeast Coast began moving onshore, bringing additional moisture to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The upper shortwave that pushed through the Southern Appalachians on the 16th, inducing the lee side trough, remained a factor in thunderstorm development on the 17th. Additionally, a mid-level low off the Southeast Coast began moving onshore, bringing additional moisture to the area. Numerous thunderstorms developed during the day, and several of them became severe with mostly wind damage, but a few large hail reports as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 17, 12:13 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 17, 12:13 PM EST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
113 PM EDT TUE JUL 17 2012

.UPDATE...
QUICK UPDATE TO TWEAK POPS AND WX BASED ON CURRENT TRENDS. TWEAKED
DOWN TEMPS A LITTLE BASED ON MORNING CLOUDS AND EXPECTED PRECIP.
NEW WATCH CONFINED TO FAR SOUTHERN COUNTIES BUT COULD SEE ISOLD
SEVERE STORMS JUST ABOUT ANYWHERE. CONVECTION ALLOWING MODELS...ESP
RECENT HRRR RUNS...FAVORING SOUTHERN GA...NE GA AND ERN ATL METRO THRU
21Z THEN NW GA AFTER 21Z. SEEMS REASONABLE. MID LEVEL CLOUDS
FINALLY DISSIPATING WHICH SHOULD ALLOW TEMPS TO CLIMB QUICKLY.
CAPE ALREADY NEAR 3000 J/KG BASED ON SPC MESOANALYSIS. 0-1KM AND
0-6KM SHEAR VERY WEAK SO EXPECT SLOW MOVING PULSE STORMS YET
AGAIN. PW NEAR 1.9 INCHES SO VERY HEAVY RAINFALL LIKELY WITH ISOLD
FLOODING POSSIBLE.

SNELSON

&&

.PREV DISCUSSION... /ISSUED 723 AM EDT TUE JUL 17 2012/

SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
/ISSUED AT 355 AM EDT TUE JUL 17 2012/
A COMBINATION OF TWO MAIN FEATURES WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THROUGH 48 HOURS. AN H5 LOW JUST OFF THE
GA/FL COAST WAS MOVING ONSHORE AND THE GFS/NAM HAVE A GOOD HANDLE ON
THIS. THIS LOW WILL STALL OVER NORTH FL/SOUTH GA AND CONTINUE TO
PUMP IN ATLANTIC MOISTURE TO THE CWA. THIS UPPER LOW WAS ALSO
PULLING A WEAK SHORT WAVE INTO THE CWA. AT THE SAME TIME A LEE SIDE
TROUGH WAS DEVELOPING FROM LGC TO UPSTATE SOUTH CAROLINA. THE
COMBINATION OF THESE ARE BRINGING THE THREAT OF THUNDERSTORMS TO THE
CWA WITH THE MAIN THREAT DURING DAYTIME HEATING BOTH TODAY AND
WEDNESDAY. THE HIGHEST PROBABILITIES WILL BE IN THE VICINITY OF THE
UPPER LOW...ACROSS CENTRAL GA. THIS WILL ALSO HAVE A PLAY ON TEMPS.
MOST AREAS MONDAY SAW TEMPS IN THE LOW TO MID 90S...HOWEVER IN AREAS
THAT GOT RAIN...TEMPS STRUGGLED TO GET OUT OF THE UPPER 80S. NO
CHANGE IN AIRMASS THROUGH WEDNESDAY AND THIS SHOULD YIELD A
PERSISTENCE IN TEMP FORECASTS.

17

LONG TERM /THURSDAY THROUGH MONDAY/...
/ISSUED AT 355 AM EDT TUE JUL 17 2012/
MODEL AGREEMENT THROUGH THE WEEKEND IS FAIRLY GOOD...WITH ATLANTIC
RIDGE REMAINING OFF THE EAST COAST AS UPPER LEVEL ENERGY REMAINS
ACROSS THE SOUTHEAST. TROUGH STRETCHES DOWN THE APPALACHIANS AND
EXTENDS INTO NORTH AND CENTRAL GEORGIA THROUGH THE LATER HALF OF
THE WEEK AS SURFACE LOW EXPECTED TO DEVELOP OVER THE CAROLINAS
INTO THE WEEKEND. IN ADDITION...A FRONTAL BOUNDARY PUSHES INTO THE
TENNESSEE VALLEY BY THE END OF THE WORK WEEK...AND INTO NORTH
GEORGIA BY SUNDAY MORNING. THE COMBINATION OF THESE FEATURES WILL
KEEP AMPLE MOISTURE AND ENOUGH INSTABILITY TO SUPPORT GOOD CHANCE
POPS ACROSS THE MAJORITY OF THE AREA THROUGH SUNDAY. BY NEXT
WEEK...MODEL SOLUTIONS DIFFER...THOUGH NOT AS SIGNIFICANTLY AS IN
DAYS PAST. EXTENDED MODELS AGREE WITH YET ANOTHER FRONTAL BOUNDARY
PUSHING INTO THE REGION BY TUESDAY AFTERNOON...BUT EXPECTED
IMPACTS DIFFER. ECMWF 1-2C COOLER WITH 850MB TEMPERATURES THAN THE
GFS AS THIS EARLY WEEK EVENT UNFOLDS. AS A RESULT...COULD SEE
SLIGHTLY COOLER HIGHS AS EARLY AS SUNDAY...WITH MORE SEASONAL
AFTERNOON TEMPS IN THE UPPER 80S. GRADUAL WARMING TREND EXPECTED
INTO TUESDAY WITH HIGHS BACK IN THE LOW 90S.

PRECIP ACTIVITY THROUGH THE EXTENDED WILL INCREASE EACH
AFTERNOON...COUPLED LARGELY WITH THE DIURNAL HEATING.
MOIST ENVIRONMENT WILL PERSIST THROUGH THE WEEK AND INTO THE
WEEKEND...WITH MODEL SOUNDINGS INDICATING PRECIPITABLE WATER
VALUES NEARING 2.0 INCHES.

31

AVIATION...
12Z UPDATE...
EXPECT RAPID CU DEVELOPMENT THIS MORNING WITH SCATTERED SHRA/TSRA
DEVELOPING AROUND NOON AND CONTINUING INTO THIS EVENING. WINDS
OVERALL WILL BE NORTH TO NORTHWEST AROUND 7 KTS OR LESS...EXCEPT
GUSTY IN TSRA. WINDS SHOULD GO CALM THIS EVENING.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON TIMING OF TSRA
HIGH ON ALL OTHER ELEMENTS

17

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          93  72  94  72 /  50  30  50  30
ATLANTA         92  74  92  73 /  40  30  50  30
BLAIRSVILLE     87  68  87  67 /  40  30  40  30
CARTERSVILLE    92  70  92  71 /  50  30  40  30
COLUMBUS        93  74  94  73 /  40  30  50  30
GAINESVILLE     92  72  92  72 /  50  30  40  30
MACON           91  73  94  73 /  50  30  50  30
ROME            93  70  94  72 /  60  30  40  30
PEACHTREE CITY  91  71  92  71 /  40  30  50  30
VIDALIA         92  74  94  75 /  50  30  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: CRISP...DODGE...DOOLY...MONTGOMERY...PULASKI...
STEWART...SUMTER...TELFAIR...TOOMBS...WEBSTER...WHEELER...WILCOX.

&&

SHORT TERM...SNELSON
LONG TERM....BAKER
AVIATION...SNELSON
Hazardous weather outlook, Jul 17, 4:01 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 AM EDT TUE JUL 17 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
501 AM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
UPPER LEVEL DISTURBANCE...COMBINED WITH A WARM...MOIST...AND
UNSTABLE ENVIRONMENT WILL PROMOTE AFTERNOON AND EVENING
THUNDERSTORM DEVELOPMENT OVER NORTH AND CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE HEAVY RAIN...DAMAGING WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING. THE MOST LIKELY TIME FOR
DEVELOPMENT WILL BE BETWEEN NOON AND 10 PM.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE OVER NORTHERN FLORIDA...AND
THEN NORTHWARD INTO SOUTH AND CENTRAL GEORGIA THROUGH TODAY. THIS
ADDED ENERGY...COMBINED WITH THE ALREADY MOIST AND UNSTABLE
ENVIRONMENT...WILL ALLOW SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS TO DEVELOP TODAY. CAPE VALUES BETWEEN 1500 AND
2500 J/KG ARE EXPECTED AS THE ATMOSPHERE BECOMES INCREASINGLY
UNSTABLE WITH THE PEAK DAYTIME HEATING. THIS INSTABILITY WILL
SUPPORT SOME STRONG STORMS...AND ISOLATED SEVERE STORMS ARE
POSSIBLE. PRECIPITABLE WATER VALUES NEAR 1.8 INCHES...AND K-INDEX
VALUES IN THE UPPER 30S INDICATE THAT HEAVY RAIN REMAINS A THREAT.
PONDING OF WATER ON ROADWAYS AND RISES OF SMALL CREEKS AND STREAMS
CAN BE EXPECTED IN AREAS WHERE HEAVY DOWNPOURS RESULT FROM SLOW
MOVING STORMS. DAMAGING WIND IS ALSO A THREAT WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...WITH THE POSSIBILITY
OF ISOLATED SEVERE STORMS AS THE UNSTABLE ENVIRONMENT PERSISTS
THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF ANY SEVERE WEATHER THROUGH THE WEB BY GOING
TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 17, 11:46 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1246 PM EDT TUE JUL 17 2012

GAZ023-025-171715-
1246 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN HALL AND JACKSON
COUNTIES UNTIL 115 PM EDT...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GILLSVILLE...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HALL AND JACKSON COUNTIES THROUGH 115 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE GILLSVILLE...TALMO...PENDERGRASS AND
MAYSVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3425 8357 3425 8351 3423 8347 3413 8374
      3427 8374 3432 8365
TIME...MOT...LOC 1646Z 325DEG 5KT 3426 8364
Special weather statement, Jul 17, 11:58 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 PM EDT TUE JUL 17 2012

GAZ079-089>091-171730-
1258 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TALBOT...
MUSCOGEE...MARION AND CHATTAHOOCHEE COUNTIES UNTIL 130 PM EDT...

AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOX SPRINGS...MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TALBOT...MUSCOGEE...MARION AND CHATTAHOOCHEE COUNTIES THROUGH 130 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE BOX SPRINGS AND
JUNIPER. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3250 8458 3250 8474 3258 8469 3258 8464
TIME...MOT...LOC 1658Z 357DEG 6KT 3256 8466
Special weather statement, Jul 17, 12:08 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
108 PM EDT TUE JUL 17 2012

GAZ032-033-044-171745-
108 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN COBB AND FULTON
COUNTIES UNTIL 145 PM EDT...

AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VININGS...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COBB AND FULTON COUNTIES THROUGH 145 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE VININGS...BOLTON...BANKHEAD...VIRGINIA
HIGHLAND...WEST END...SWEET AUBURN...ATLANTIC STATION...PIEDMONT
PARK...GRANT PARK-ZOO ATLANTA...TURNER FIELD...MIDTOWN...ATLANTA AND
SIX FLAGS OVER GEORGIA. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3373 8459 3373 8458 3375 8458 3390 8448
      3391 8444 3379 8435 3373 8435 3372 8460
TIME...MOT...LOC 1709Z 353DEG 7KT 3389 8446
Special weather statement, Jul 17, 12:17 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
117 PM EDT TUE JUL 17 2012

GAZ023-025-035-171745-
117 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND FREQUESNT
LIGHTNING IN BARROW...HALL AND JACKSON COUNTIES UNTIL 145 PM EDT...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MAYSVILLE TO COUNTY LINE...DRIFTING
SOUTH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS BARROW...HALL AND JACKSON COUNTIES THROUGH 145 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHATEAU ELAN...COUNTY
LINE...THOMPSONS MILL...CARL...AUBURN...HOSCHTON...BRASELTON...
PENDERGRASS...TALMO...ROAD ATLANTA-LANIER SPEEDWAY...FORT YARGO STATE
PARK...WINDER...BETHLEHEM...RUSSELL AND MAYSVILLE. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3428 8360 3425 8357 3425 8351 3413 8359
      3391 8367 3389 8376 3400 8387 3412 8382
      3412 8384 3416 8381 3431 8367
TIME...MOT...LOC 1716Z 263DEG 7KT 3428 8357 3415 8367
          3402 8374
Special weather statement, Jul 17, 12:26 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
126 PM EDT TUE JUL 17 2012

GAZ067>069-171800-
126 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN PIKE...MERIWETHER
AND UPSON COUNTIES UNTIL 200 PM EDT...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOLENA...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PIKE...MERIWETHER AND UPSON COUNTIES THROUGH 200 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE WOODBURY AND MOLENA.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3297 8437 3291 8460 3302 8458 3305 8453
TIME...MOT...LOC 1726Z 316DEG 11KT 3301 8453
Special weather statement, Jul 17, 12:34 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
134 PM EDT TUE JUL 17 2012

GAZ078-079-089-090-171800-
134 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TALBOT...
MUSCOGEE...CHATTAHOOCHEE AND HARRIS COUNTIES UNTIL 200 PM EDT...

AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM AROUND BOX SPRINGS AND OTHER PARTS OF TALBOT
COUNTY...DRIFTING SOUTH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS TALBOT...MUSCOGEE...CHATTAHOOCHEE AND HARRIS COUNTIES THROUGH
200 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE OLIVE
BRANCH...BAUGHVILLE AND BOX SPRINGS. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3275 8472 3276 8457 3254 8455 3255 8456
      3252 8457 3252 8459 3253 8461 3253 8462
      3253 8464 3251 8464 3252 8474
TIME...MOT...LOC 1734Z 345DEG 4KT 3258 8464

The radar

The Atlanta radar (KFFC), 105 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 lightning, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Barrow

When
July 17, 12:35 PM EST
Where
Barrow County, 0.69 mi N of Winder
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.990, -83.720

The Barrow County 911 Center reported that several trees and power lines were blown down in the Winder area.

Thunderstorm Wind, Walton

When
July 17, 1:15 PM EST
Where
Walton County, 0.69 mi N of Walnut Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.740, -83.850

The Walton County 911 Center reported that several trees were blown down in the Walnut Grove area.

Thunderstorm Wind, Newton

When
July 17, 1:20 PM EST
Where
Newton County, Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.620, -83.870

The Newton County Emergency Manager reported that several trees were blown down north of Covington in the Oxford area.

Lightning, Rockdale

When
July 17, 2:10 PM EST
Where
Rockdale County, Conyers
Property damage
$20,000
Reported by
911 Call Center
Coordinates
33.670, -84.020

The Rockdale County 911 Center reported that four lightning fires had been put out at houses in the Conyers area. Only minor damage was reported with each.

Lightning, Newton

When
July 17, 2:15 PM EST
Where
Newton County, Oak Hill
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.530, -84.020

The Newton County Emergency Manager reported that five houses were struck by lightning in Oak Hill. One strike resulted in a small fire that was quickly extinguished.

Hail, Henry

When
July 17, 2:20 PM EST to 2:25 PM EST
Where
Henry County, 2 mi NE of Mc Donough
Measured
1 in hail
Reported by
911 Call Center
Coordinates
33.471, -84.126

The Henry County 911 Center relayed reports of quarter sized hail northeast of McDonough.

Thunderstorm Wind, Dooly

When
July 17, 2:36 PM EST
Where
Dooly County, 0.58 mi SE of Pinehurst
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.195, -83.762

The Dooly County Emergency Manager reported that several power lines were blown down at the intersection of Cypress Avenue and Fullington Avenue in Pinehurst.

Thunderstorm Wind, Meriwether

When
July 17, 3:40 PM EST
Where
Meriwether County, 0.69 mi N of Gay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.090, -84.570

The Meriwether County 911 Center reported that several trees were blown down in the Gay area.

Thunderstorm Wind, Sumter

When
July 17, 3:55 PM EST
Where
Sumter County, Americus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.070, -84.230

The Sumter County Emergency Manager reported that several trees were blown down in Americus, especially along Lee Street (Highway 377).

Thunderstorm Wind, Crawford

When
July 17, 3:55 PM EST
Where
Crawford County, 4.99 mi NNW of Francisville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.735, -84.118

The Crawford County 911 Center reported that several trees and power lines were blown down along Whitaker Road.

Thunderstorm Wind, Harris

When
July 17, 4:32 PM EST
Where
Harris County, 1.81 mi SW of Hog Gap
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.800, -84.870

The Harris County Emergency Manager reported that at least 30 trees were blown down west of Pine Mountain.

Hail, Troup

When
July 17, 4:45 PM EST to 4:50 PM EST
Where
Troup County, 4.05 mi ENE of Smiths Mill
Measured
1 in hail
Reported by
Public
Coordinates
32.930, -84.890

The public reported quarter-sized hail northwest of Callaway Gardens.

Thunderstorm Wind, Heard

When
July 17, 4:58 PM EST
Where
Heard County, 2.22 mi NW of Elery
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.370, -85.100

The Heard County 911 Center reported that several trees were blown down in the Centralhatchee area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398323, 398318, 398320, 398345, 398344, 398346, 398353, 398324, 398355, 398357, 398329, 398317, 398326.